Alert archive / Illinois / River Flood Warnings in 2009

River Flood Warning 3, NWS Lincoln, IL

February 11, 2009Vermilion County, Illinois

NWS Lincoln, IL issued this river flood warning at Feb 11, 2009, 9:52 AM CST for Vermilion County, Illinois. It took effect at Feb 12, 2009, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 9:52 AM CST (15:52 UTC)
In effect from
Feb 12, 2009, 11:00 AM CST
Expired
Feb 11, 2009, 8:43 PM CST
In force
Issued by
NWS Lincoln, IL
Flood severity
Minor

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 135 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermilion River (E-IL) near Danville (DNVI2). The gauge peaked at 14.37 ft at Feb 12, 2009, 5:00 AM CST.

actionminormoderate510152002/1102/1202/13
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03339000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KILX 111552
FLWILX
FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL 
952 AM CST WED FEB 11 2009

...THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ILLINOIS... 

  VERMILION RIVER AT DANVILLE AFFECTING VERMILION COUNTY

DUE TO RECENT SNOW MELT AND HEAVY RAINFALL...THE VERMILION RIVER
IS EXPECTED TO RISE ABOVE FLOOD STAGE AT DANVILLE. 

THE FOLLOWING FORECASTS ARE BASED ON OBSERVED PRECIPITATION AND 
PRECIPITATION FORECAST THE NEXT 24 HOURS.

PERSONS WITH INTERESTS ALONG THIS RIVER NEED TO PREPARE FOR FLOODING.
STAY TUNED FOR FURTHER UPDATES ON THIS FLOODING SITUATION. 

ILC183-120552-
/O.NEW.KILX.FL.W.0003.090212T1700Z-090213T1900Z/
/DNVI2.1.ER.090212T1700Z.090213T0000Z.090213T1300Z.NO/
952 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE VERMILION RIVER AT DANVILLE.
* FROM THURSDAY MORNING TO FRIDAY AFTERNOON...OR UNTIL THE WARNING IS
  CANCELLED.
* AT  845 AM WEDNESDAY THE STAGE WAS 7.4 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE 
  TO RISE TO NEAR 19.1 FEET BY TOMORROW EVENING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY FRIDAY MORNING.
* IMPACT...AT 18.0 FEET...MINOR FLOODING BEGINS TO SOME SECONDARY 
  ROADS AND AGRICULTURAL LAND NOT PROTECTED BY LEVEES.

&&


                  FLD  OBSERVED         FORECAST 6AM
LOCATION          STG  STG  DAY TIME    THU    FRI    SAT

VERMILION RIVER
 DANVILLE          18   7.4 WED 9 AM    16.6   18.3   13.7



$$

BARNES
1 follow-up statement
000 
WGUS83 KILX 120243
FLSILX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LINCOLN IL
843 PM CST WED FEB 11 2009
 
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
ILLINOIS...
 
  VERMILION RIVER AT DANVILLE AFFECTING VERMILION COUNTY
  
THE FOLLOWING FORECASTS ARE BASED ON OBSERVED PRECIPITATION AND 
PRECIPITATION FORECAST THE NEXT 24 HOURS. FLOODING IS NO LONGER
EXPECTED.

SINCE FLOODING IS NO LONGER EXPECTED...THIS WILL BE THE LAST 
STATEMENT ON THIS FLOODING EVENT.

ILC183-120313-
/O.CAN.KILX.FL.W.0003.000000T0000Z-090213T1900Z/
/DNVI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
843 PM CST WED FEB 11 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE VERMILION RIVER AT DANVILLE.
* AT 745 PM WEDNESDAY THE STAGE WAS 12.5 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 15.7 FEET 
  TOMORROW AFTERNOON.

&&

                  FLD  OBSERVED         FORECAST 6AM
LOCATION          STG  STG  DAY TIME    THU    FRI    SAT

VERMILION RIVER
 DANVILLE          18  12.5 WED 8 PM    15.3   13.7   10.3

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Feb 11, 5:53 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 11, 5:53 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
553 AM CST WED FEB 11 2009

.DISCUSSION...
ISSUED 308 AM CST WED FEB 11 2009
RAPIDLY DEVELOPING SFC LOW PUSHING PLENTY OF WARM MOIST AIR AND
PRECIP INTO CENTRAL ILLINOIS THIS MORNING. MAIN UPPER LOW STILL
WELL BACK TO THE SW ON SATELLITE IMAGERY...SWIRLING OVER THE
CENTRAL PLAINS. SMALL SECONDARY LOW DEVELOPING IN SERN MO WITH H5
PROFILERS SHOWING A DIRECTIONAL DIVERGENCE AT THAT LEVEL AS WELL
ENHANCING THE THUNDERSTORM DEVELOPMENT IN SERN MO. FIRST ISSUE FOR
THE FORECAST IS THE GENESIS OF THE CURRENT STORM TRACKING THROUGH
CENTRAL ILLINOIS TODAY AND THE WIND AND FLOODING ASSOCIATED...AS
WELL AS AN ENHANCED THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF
OF INTERSTATE 55. THE NEXT ISSUE WILL BE THE QUICK MOVING WAVE
PUSHING THROUGH THE FA ON FRI NIGHT...PROGGED TO BRING
ACCUMULATING SNOW...ESP ALONG AND NORTH OF INTERSTATE 74. MODEL
PERFORMANCE CONTINUES TO HAVE CONSISTENCY ISSUES AND TONIGHTS PICK
HAS ORBITED BACK TO A GFS/ECMWF BLEND... WITH THE NAM A BIT ON THE
OUTSIDE AGGRESSIVELY AND TOO FAR TO THE NORTH.

SHORT TERM...TODAY AND TONIGHT...
MANY ISSUES FOR TODAYS FORECAST...ALL WRAPPED UP WITH WIND AND
WATER. A LOT OF PRECIP TO FALL OVER THE FORECAST AREA...AHEAD OF
THE SYSTEM AS CENTRAL ILLINOIS COMPLETELY IN A WARM SECTOR THIS
MORNING. SFC LOW TRACKING NEWD WILL KEEP THE FA IN SAID WARM
SECTOR WITH PLENTY OF STRONG SOUTHERLY FLOW KEEPING THE MOISTURE
IN PLACE. ONLY BREAK FROM THAT MIGHT COME IF ENOUGH CONVECTION
RACES OUT AHEAD OF THE SYSTEM TO CUT OFF THE INCREASE IN TEMP AND
MOISTURE... BUT WILL NOT BE ENOUGH TO KEEP THE RAIN FROM ENDING
ALTOGETHER AS THE LIFT INCREASES BASED ON THE RAPIDLY DEEPENING
LOW PRESSURE SYSTEM AS THE UPPER TROF BECOMES MORE NEGATIVELY
TILTED. PRESSURE GRADIENT INCREASING QUICKLY ENOUGH THAT THE
MORNING WINDS WILL EDGE INTO ADVISORY CRITERIA FOR MUCH OF THE
FA... OUT OF THE SOUTH EAST OF INTERSTATE 55...AND NORTH AND
NORTHWESTERLY ALONG AND WEST OF I55...BECOMING MORE WESTERLY
ACROSS THE FA AS THE LOW PULLS THROUGH AND OUT TO THE NE LATE IN
THE AFTERNOON. MOST RAPID DEEPENING LIKELY AFTER 18Z AS THE WIND
FIELD BECOMES ITS STRONGEST AND MOST UNIFORM. AT THIS
POINT...THERE IS AN ADDED THREAT AS THE COLD FRONT TRAILING THE
SYSTEM PUSHES THROUGH THE FA. WHEREAS THE PRESSURE GRADIENT WINDS
ARE MORE THAN ENOUGH TO PUSH CONDITIONS INTO ADVISORY
CRITERIA...ANY ADDED TURBULENCE FROM THE FRONT AND/OR CONVECTION
OF ANY SORT WILL BE ENOUGH TO TRANSFER SOME 50-55KT WINDS DOWN
FROM JUST OFF THE SFC AT 2 TO 3 KFT. WILL NOT TAKE MUCH OF A RAIN
OR THUNDERSTORM TO PUSH SEVERE CRITERIA THROUGH THE FA ON A LARGE
SCALE. TRAVELING IN ANY KIND OF HIGH PROFILE VEHICLE SHOULD BE
DISCOURAGED THIS AFTERNOON ON NORTH/SOUTH OR NORTHEAST/SOUTHWEST
ORIENTED ROADS LIKE I-55.

SOME CONCERN SHOULD BE EXPRESSED FOR SOME FLURRY ACTIVITY LATE IN
THE WAKE OF THE LOW THIS AFTERNOON. BUT THE LOW PRESSURE SYSTEM
SHOULD BE MOVING SO RAPIDLY THAT THIS SHOULD NOT BE MORE THAN A
DUSTING. FORECAST MODELS ARE ALSO KEEPING RELATIVELY WARM WITH
THIS SPRING LIKE SYSTEM...AND CHANCES FOR THE SNOW HAVE BEEN
DROPPING WITH THE TREND OF THE MODELS. HAVE KEPT MENTION OUT OF
THE FORECAST AT THIS POINT AS IT WILL BE BRIEF AND MORE LIKELY TO
BE HANDLED BY SHORT TERM FORECASTS/NOWS.

WINDS WILL KEEP UP QUITE A BIT LONGER THAN THE RAIN...WELL INTO
THE EVENING IN THE EAST...FINALLY DYING DOWN BETWEEN 03 AND 06Z.
OVERNIGHT SHOULD BE DRY AND A BIT BREEZY...BUT BELOW ANY KIND OF
CRITERIA.

LONG TERM...TOMORROW THROUGH SUNDAY...
MUCH QUIETER IN THE MED/LONG RANGE UNTIL LATE FRIDAY NIGHT AS
ANOTHER WAVE PUSHES OUT OF THE WSW. TIMING ISSUES LIKELY FOR THIS
SYSTEM AS IT IS MOVING ALONG A QUASI ZONAL FLOW IN A PATTERN SHIFT
FOR THE MODELS. BUT AT THIS POINT...PLENTY OF MOISTURE IN
COMBINATION WITH A RATHER COLD AIRMASS IS RESULTING IN SOME DECENT
SNOW POSSIBILITIES FOR ALONG AND NORTH OF INTERSTATE 74...AND HPC
IS PUTTING 2 TO 4 INCHES IN THAT NEIGHBORHOOD. BUT WILL
RESTATE...ITS A FAST SYSTEM IN A PATTERN SHIFT AND ADJUSTMENTS TO
THAT FORECAST ARE VERY MUCH LIKELY.

&&

.AVIATION...
ISSUED 544 AM CST WED FEB 11 2009
NOT A LOT OF CHANGES FOR THE FORECAST. SITES WELL INTO WARM SECTOR
AND CHANGING FROM VFR TO IFR WITH BANDS OF SHOWER ACTIVITY. AT THE
MOMENT...MAJORITY OF TERMINALS AT VFR IN THE NORTH...AND
STRUGGLING WITH MVFR CIGS TO THE SOUTH AND EAST WHERE MORE
CONSISTENT RAIN IS FALLING. A BIT OF A BREAK ON RADAR MAY OCCUR
HERE FOR A BIT THIS MORNING BEFORE MORE DEVELOPS QUICKLY AS A
RAPIDLY DEEPENING LOW MOVES INTO CENTRAL ILLINOIS. MAIN PROBLEM
WITH THE FORECAST AT THAT POINT WILL BE WINDS. EXTREMELY STRONG
WINDS...SUSTAINED IN THE 25KT RANGE GUSTS TO 40KTS...ESPECIALLY IN
THE AFTERNOON FOR BMI AND CMI AS THE LOW DEEPENS FURTHER ON ITS
WAY OUT OF ILLINOIS TO THE NE. MORE CONCERNS ABOUT THE WINDS
SHOULD BE DIRECTIONAL AS CMI AND DEC MOVE FROM SOUTHERLY TO MORE
WESTERLY THROUGH THE AFTERNOON. LLWS SHOULD REMAIN MARGINAL
THROUGH THE MORNING HOURS...AND IF BECOMES A PROBLEM IT WILL BE
MAINLY SPEED NOT DIRECTIONAL AS WINDS AT 2 KFT SHOULD APPROACH 55
TO 60 KTS IN THE LATE AFTERNOON...ESPECIALLY IN CMI AND BMI.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ILZ029>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Feb 11, 6:00 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CST WED FEB 11 2009

ILZ038-042>046-051>057-061>063-066>068-071>073-121200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
600 AM CST WED FEB 11 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING HOURS TODAY. SOME STORMS MAY BE SEVERE MAINLY EAST OF
INTERSTATE 55 INTO THE VERY EARLY AFTERNOON HOURS. THE PRIMARY
THREATS WILL BE WIND DAMAGE AND ISOLATED TORNADOES AS THE STORMS
MOVE RAPIDLY NORTHEAST. LOCALLY EXCESSIVE RAINFALL WILL ALSO BE
POSSIBLE WHICH WILL PRODUCE RISES ON AREA RIVERS...STREAMS...AND
OTHER FLOOD PRONE AREAS. AS THE CENTER OF THE STORM MOVES
NORTHEASTWARD JUST EAST OF INTERSTATE 55...STRONG SOUTH WINDS WILL
TURN NORTHWESTERLY AND INCREASE. EXPECT SUSTAINED WINDS FROM 25 TO
35 MPH WITH OCCASIONAL GUSTS ABOVE 45 MPH. THIS WILL POSE A DANGER
TO HIGH-PROFILE VEHICLES ON NORTH/SOUTH ROADS. THE WINDS ARE
EXPECTED TO EASE OFF BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

ILZ029>031-036-037-040-041-047>050-121200-
CASS-FULTON-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-SCOTT-
TAZEWELL-WOODFORD-
600 AM CST WED FEB 11 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AMOUNTS WILL BE LIKELY TODAY AS A STRONG STORM
SYSTEM MOVES NORTHEAST FROM MISSOURI THROUGH ILLINOIS. RAINFALL
FROM 1 TO 2 INCHES WILL CAUSE RISES ON AREA RIVERS AND
STREAMS...AS WELL AS OTHER FLOOD PRONE AREAS. AS THE LOW MOVES
EAST OF THE AREA TOWARD MIDDAY...STRONG WEST TO NORTHWEST WINDS
WILL DEVELOP WITH SUSTAINED SPEEDS FROM 25 TO 35 MPH AND
OCCASIONAL GUSTS ABOVE 45 MPH. THIS WILL POSE A DANGER TO HIGH-
PROFILE VEHICLES ON NORTH/SOUTH ROADS. THE WINDS ARE EXPECTED TO
EAST OFF BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ027-028-121200-
KNOX-STARK-
600 AM CST WED FEB 11 2009

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AMOUNTS WILL BE LIKELY TODAY AS A STRONG STORM SYSTEM
MOVES NORTHEAST FROM MISSOURI THROUGH ILLINOIS. RAINFALL FROM 1 TO 2
INCHES WILL CAUSE RISES ON AREA RIVERS AND STREAMS...AS WELL AS
OTHER FLOOD PRONE AREAS. AS THE LOW MOVES EAST OF THE AREA TOWARD
MIDDAY...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP WITH SUSTAINED
SPEEDS FROM 20 TO 30 MPH AND OCCASIONAL GUSTS ABOVE 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:42 PM CSTRiver Flood WarningILXPiatt49 hr
Feb 11, 6:15 AM CSTAreal Flood AdvisoryILXClark, Clay, Coles, Crawford, Cumberland, Douglas and 7 more14 hr
Feb 11, 1:54 PM CSTSevere Thunderstorm WarningILXClark, Crawford16 min
Feb 11, 2:02 PM CSTSevere Thunderstorm WarningILXEdgar, Vermilion26 min

Nearby

River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.